Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 118, NWS State College, PA

July 10, 2001Adams County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 10, 2001, 3:49 PM EDT for Adams County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 3:49 PM EDT (19:49 UTC)
Expired
Jul 10, 2001, 4:30 PM EDT
In force
41 min
Issued by
NWS State College, PA
Area
Whole counties

County Adams County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:25 PM EDTThunderstorm Wind 50 EFountain Dale, PATrees and power lines were reported down in Carroll Valley, approximately 5 miles northeast of Fountain Dale.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 1:45 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS51 KCTP 101949
SVRCTP
PAC001-102030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN PENNSYLVANIA

* UNTIL 430 PM EDT.

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CARROLL VALLEY...OR 8
  MILES EAST OF WAYNESBORO...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GETTYSBURG AT 355 PM.
  GERMANTOWN AND BONNEAUVILLE AT 405 PM.
  LITTLESTOWN AT 410 PM.
  MCSHERRYSTOWN AT 415 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 3989 7742 3973 7754 3972 7703 3980 7701

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:37 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 10, 2:37 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1015 AM EDT TUE JUL 10 2001

UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH 538.

.CTP...SVR TSTM WATCH FOR SRN HALF OF CWA.

GA.RTNER

In the hours before

Special weather statement, Jul 10, 10:32 AM EDT, 5 hours 17 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-102130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1032 AM EDT TUE JUL 10 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
PENNSYLVANIA THIS AFTERNOON INTO THIS EVENING...

A SOUTHWEST WIND IS USHERING IN WARMER AND INCREASINGLY MOIST AIR TO
CENTRAL PENNSYLVANIA TODAY. THIS IS IN ADVANCE OF A COLD FRONT WHICH
WILL MOVE INTO NORTHERN PENNSYLVANIA THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...
SOME OF WHICH MAY APPROACH SEVERE LIMITS. THE STRONGEST
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING.

WIND DAMAGE WILL BE THE PRIMARY THREAT FROM THESE STORMS...ALTHOUGH
HAIL...HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
POSSIBLE AS WELL.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENMING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS.

GARTNER/RXR
Special weather statement, Jul 10, 1:58 PM EDT, 1 hour 51 minutes before
PAZ024>028-033>036-056>059-063>066-110045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
158 PM EDT TUE JUL 10 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FOR
MOST OF SOUTH-CENTRAL PENNSYLVANIA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FOR THE
FOLLOWING COUNTIES...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN...FRANKLIN
...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON...MIFFLIN...
PERRY...SCHUYLKILL...SOMERSET...AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO OCCUR. WINDS IN EXCESS OF 60 MPH AND HAIL
LARGER THEN THREE QUARTERS O[F AN INCH IN DIAMETER ARE POSSIBLE IN AND NEAR
THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ONDREJIK

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:37 AM EDTSevere Thunderstorm WarningCTPMcKean53 min
Jul 10, 1:24 PM EDTSevere Thunderstorm WarningCTPCambria36 min
Jul 10, 1:41 PM EDTSevere Thunderstorm WarningCTPSchuylkill79 min
Jul 10, 2:15 PM EDTSevere Thunderstorm WarningCTPHuntingdon30 min
Jul 10, 2:35 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York40 min
Jul 10, 2:46 PM EDTSevere Thunderstorm WarningCTPLebanon44 min
Jul 10, 2:59 PM EDTSevere Thunderstorm WarningCTPClinton46 min
Jul 10, 3:04 PM EDTSevere Thunderstorm WarningCTPClearfield41 min
Jul 10, 3:11 PM EDTSevere Thunderstorm WarningCTPFranklin49 min
Jul 10, 3:17 PM EDTSevere Thunderstorm WarningCTPLancaster43 min
Jul 10, 3:26 PM EDTTornado WarningCTPClinton34 min
Jul 10, 3:31 PM EDTSevere Thunderstorm WarningCTPCambria44 min
Jul 10, 3:35 PM EDTSevere Thunderstorm WarningCTPSomerset40 min
Jul 10, 3:37 PM EDTTornado WarningCTPFranklin23 min
Jul 10, 4:16 PM EDTSevere Thunderstorm WarningCTPSomerset44 min
Jul 10, 4:22 PM EDTSevere Thunderstorm WarningCTPClinton38 min
Jul 10, 4:37 PM EDTSevere Thunderstorm WarningCTPCentre53 min
Jul 10, 4:59 PM EDTSevere Thunderstorm WarningCTPClinton46 min
Jul 10, 5:04 PM EDTSevere Thunderstorm WarningCTPNorthumberland, Snyder56 min
Jul 10, 5:41 PM EDTSevere Thunderstorm WarningCTPColumbia64 min
Jul 10, 6:21 PM EDTSevere Thunderstorm WarningCTPClearfield39 min
Jul 10, 6:43 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria47 min
Jul 10, 7:06 PM EDTSevere Thunderstorm WarningCTPDauphin54 min
Jul 10, 7:14 PM EDTTornado WarningCTPDauphin46 min
Jul 10, 7:23 PM EDTSevere Thunderstorm WarningCTPLebanon67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.